Alert archive / Oklahoma / Tornado Warnings in 2001
Tornado Warning 36, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 20, 2001, 4:07 PM CDT for Hughes County, Oklahoma. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 20, 2001, 4:07 PM CDT (21:07 UTC)
- Expired
- May 20, 2001, 4:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Hughes County, OK
The radar
The Norman radar (KTLX), 96 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 4:15 PM CDT | Hail 0.75 | Wetumka, OK | |
| May 20, 4:20 PM CDT | Tornado F2 | Dustin, OK | A damage survey conducted by National Severe Storms Laboratory meteorologists confirmed F2 damage approximately 6 miles southwest of Dustin, when 80 percent of a house roof was blown off. As the tornado moved east-northeast sporadic roof damage was sustained t |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 3:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 9.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
522 WFUS54 KOUN 202108 TOROKC OKC063-202145- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORMAN OK 407 PM CDT SUN MAY 20 2001 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * TORNADO WARNING FOR... HUGHES COUNTY IN SOUTHEAST OKLAHOMA * UNTIL 445 PM CDT * AT 407 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR YEAGER...MOVING EAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE DUSTIN...LAMAR...WETUMKA AND YEAGER TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE WALLS. LAT...LON 3530 9638 3509 9635 3508 9605 3530 9598 BT
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 20, 3:40 PM CDT, 27 minutes earlier.
Area forecast discussion, May 20, 3:40 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 340 PM CDT SUN MAY 20 2001 TSTMS BEGINNING TO RAPIDLY DEVELOP THIS AFTERNOON ACROSS OKLAHOMA IN AREAS OF WEAK LOW LEVEL CONVERGENCE/CONFLUENCE. MEANWHILE... UPPER TROUGH OVER WESTERN KANSAS INTO THE TX PNHDL ALSO MOVING ACROSS THE AREA THE NEXT SEVERAL HOURS. EXPECT TSTMS TO INCREASE IN COVERAGE THROUGH THE EVENING. MEANWHILE... STRONG COLD FRONT MOVING THROUGH WESTERN KANSAS WILL REACH NORTHWEST OKLAHOMA AROUND MIDNIGHT...AND MOVE THROUGH THE RED RIVER VALLEY BY MORNING. ADDITIONAL TSTMS WILL BE POSSIBLE ALONG THE FRONT... ALTHOUGH EXTENT OF COVERAGE A LITTLE UNCERTAIN. PASSAGE OF THE KANSAS WAVE TO THE EAST OF THE AREA AND STABILIZATION OF AIRMASS BY CURRENT CONVECTION COULD REDUCE THE EXTENT OF ADDITIONAL DEVELOPMENT. WILL LEAVE IN 20 TO 30 PCT CHANCE FOR SHWRS/TSTMS BEHIND THE FRONT ON MONDAY AS A SECONDARY UPPER WAVE BRUSHES THE AREA. STRONG JET MAX DROPPING SOUTHEAST THROUGH THE NORTHWEST U.S. WILL DIG OUT A DEEP UPPER TROUGH OVER THE MISSISSIPPI VALLEY BY EARLY TUESDAY. THIS FEATURE WILL MOVE VERY SLOWLY OVER THE NEXT SEVERAL DAYS... AND AS RESULT WILL BRING SEVERAL SHOTS OF COOL AIR TO THE REGION. BELOW NORMAL TEMPS EXPECT MOST AREAS THROUGH MUCH OF THE WEEK. FCSTID = 32 OKC 56 64 46 72 / 70 20 0 0 HBR 54 65 44 75 / 50 20 0 0 SPS 59 68 46 76 / 50 20 0 0 GAG 48 62 40 73 /j 50 30 0 0 PNC 52 63 44 71 / 70 30 0 0 DUA 62 68 47 75 / 70 30 10 0 .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, May 20, 10:28 AM CDT, 5 hours 39 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1028 AM CDT SUN MAY 20 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0223 PM 4 W ALTUS OK TORNADO
05/19/01 JACKSON LASTED APPROXIMATELY
TWO MINUTES...REPORTED
BY METEOROLOGIST
KTSpecial weather statement, May 20, 1:00 PM CDT, 3 hours 7 minutes before
OKZ004>048-050>052-TXZ083>090-202030- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE NORMAN OK 100 PM CDT SUN MAY 20 2001 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER PARTS OF CENTRAL OKLAHOMA. THE MODERATE RISK AREA IS ALONG AND EAST OF INTERSTATE 35...AND SOUTHEAST OF A OKLAHOMA CITY TO TULSA LINE. TO THE WEST OF THE MODERATE RISK AREA... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF CENTRAL AND PORTIONS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. THE SLIGHT RISK AREA IS GENERALLY EAST OF A WICHITA FALLS TO THOMAS LINE...AND NORTH OF A GAGE TO CEILING LINE. LARGE HAIL... DAMAGING WIND AND TORNADOES WILL BE POSSIBLE. CLOUDS WILL CONTINUE TO THIN ACROSS MOST OF CENTRAL OKLAHOMA THIS AFTERNOON WHICH WILL ALLOW FOR STRONG HEATING AND DESTABILIZATION. THE COMBINATION OF A STRONG SUBTROPICAL JET MOVING ACROSS NORTH TEXAS...A MID LEVEL TROUGH OVER WESTERN OKLAHOMA AND SURFACE CONVERGENCE WILL LIKELY RESULT IN THUNDERSTORMS DEVELOPMENT BY EARLY TO MID AFTERNOON. THE BEST CHANCE FOR INITIAL DEVELOPMENT APPEARS TO BE JUST WEST OF THE MODERATE RISK AREA. SOME OF THESE STORMS ARE LIKELY TO BECOME SUPERCELLS WITH THE POTENTIAL TO PRODUCE VERY LARGE HAIL AND DAMAGING WIND GUSTS. LOW LEVEL WIND SHEAR MAY ALSO BE ENHANCED ALONG AND NORTH OF THE RESIDUAL OUTFLOW BOUNDARY FROM MORNING CONVECTION... AND ANY SUPERCELLS THAT ARE ABLE TO INTERACT WITH AREAS OF ENHANCED LOW LEVEL SHEAR WILL BE CAPABLE OF PRODUCING TORNADOES. A STRONG COLD FRONT WILL ALSO APPROACH OKLAHOMA FROM THE NORTH THIS EVENING. OTHER STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER KANSAS ALONG THE FRONT LATE THIS AFTERNOON AND ORGANIZE INTO A SQUALL LINE. THIS SQUALL LINE WILL SWEEP SOUTHEASTWARD ACROSS MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS WITH THE COLD FRONT OVERNIGHT WITH THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL. PERSONS ACROSS THE AREA TODAY SHOULD PAY ATTENTION TO THE LATEST WEATHER INFORMATION AND BE ALERT FOR FURTHER UPDATES ON THE SEVERE WEATHER SITUATION. EMERGENCY MANAGERS AND STORM SPOTTER GROUPS SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON AND TONIGHT. 6
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:26 PM CDT | Flash Flood Warning | OUN | Stephens | 3 hr |
| May 20, 3:47 AM CDT | Severe Thunderstorm Warning | OUN | Cotton | 43 min |
| May 20, 4:28 AM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 62 min |
| May 20, 3:26 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 49 min |
| May 20, 3:34 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 41 min |
| May 20, 3:44 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 46 min |
| May 20, 3:53 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey | 52 min |
| May 20, 4:09 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 51 min |
| May 20, 4:12 PM CDT | Tornado Warning | OUN | Seminole | 33 min |
| May 20, 4:40 PM CDT | Tornado Warning | OUN | Hughes | 50 min |
| May 20, 4:42 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher | 63 min |
| May 20, 4:42 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian | 63 min |
| May 20, 4:50 PM CDT | Severe Thunderstorm Warning | OUN | Pontotoc, Seminole | 40 min |
| May 20, 5:29 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 46 min |
| May 20, 5:40 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Grady | 50 min |
| May 20, 6:23 PM CDT | Severe Thunderstorm Warning | OUN | Pontotoc | 52 min |
| May 20, 6:34 PM CDT | Tornado Warning | OUN | Pontotoc | 26 min |
| May 20, 6:39 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 51 min |
| May 20, 6:56 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 49 min |
| May 20, 6:59 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Pontotoc | 46 min |
Nearby
Tornado Warnings in Oklahoma, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.